Alert archive / Kentucky / Flash Flood Warnings in 2022

Flash Flood Warning 73, NWS Jackson, KY

August 9, 2022Bell County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 9, 2022, 3:56 PM EDT for Bell County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2022, 3:56 PM EDT (19:56 UTC)
Expired
Aug 9, 2022, 6:00 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Bell County, KY

The radar

The Knoxville radar (KMRX), 72 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WGUS53 KJKL 091956
FFWJKL
KYC013-092200-
/O.NEW.KJKL.FF.W.0073.220809T1956Z-220809T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson KY
356 PM EDT Tue Aug 9 2022

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  East Central Bell County in southeastern Kentucky...

* Until 600 PM EDT.

* At 356 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pineville, Kettle Island, Arjay, Miracle, Callaway, Blanche, Cary, 
  Straight Creek, Balkan, Wasioto, Blackmont, Stony Fork Junction, 
  Wallsend and Black Snake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3681 8351 3676 8350 3674 8371 3681 8374
      3685 8352

FLASH FLOOD...RADAR INDICATED

$$

GEOGERIAN
2 follow-up statements
111 
WGUS73 KJKL 092011
FFSJKL

Flash Flood Statement
National Weather Service Jackson KY
411 PM EDT Tue Aug 9 2022

KYC013-092200-
/O.CON.KJKL.FF.W.0073.000000T0000Z-220809T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bell KY-
411 PM EDT Tue Aug 9 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING 
FOR EAST CENTRAL BELL COUNTY...

At 411 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 2 inches of rain have fallen 
since 3 PM. Additional rainfall amounts up to 1 inch are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Pineville, Kettle Island, Arjay, Miracle, Callaway, Blanche, Cary, 
  Straight Creek, Balkan, Wasioto, Blackmont, Stony Fork Junction, 
  Wallsend and Black Snake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3681 8351 3676 8350 3674 8371 3681 8374
      3685 8352

FLASH FLOOD...RADAR INDICATED

$$

GEOGERIAN
998 
WGUS73 KJKL 092156
FFSJKL

Flash Flood Statement
National Weather Service Jackson KY
556 PM EDT Tue Aug 9 2022

KYC013-092206-
/O.EXP.KJKL.FF.W.0073.000000T0000Z-220809T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bell KY-
556 PM EDT Tue Aug 9 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM EDT THIS EVENING FOR EAST 
CENTRAL BELL COUNTY...

The heavy rain has ended and flash flooding is no longer expected to 
pose a threat; however, some minor flooding in low lying areas will 
remain a concern, and a flood advisory will remain in effect for 
portions of east central Bell County until 6:45 PM.

A Flood Watch remains in effect until 800 PM EDT Wednesday for 
portions of east central Kentucky, northeast Kentucky, south central 
Kentucky and southeast Kentucky.

LAT...LON 3681 8351 3676 8350 3674 8371 3681 8374
      3685 8352

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:43 PM EDT, 13 minutes earlier.

Area forecast discussion, Aug 9, 3:43 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
343 PM EDT Tue Aug 9 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 242 PM EDT TUE AUG 9 2022

Showers and thunderstorms have started to develop across southern
portions of the CWA this afternoon. Showers and storms are expected
to increase in coverage this afternoon through this evening as a
surface cold front dives into the forecast area. Widespread severe
weather isn't expected to be a threat today but can't rule out a few
storms having gusty outflow winds as DCAPE is around a 1,000 J/kg.
Heavy rainfall is also possible with any shower or storm that
develops. Environmental profiles favor training and heavy rainfall
as PW values are around the 2 inch mark, modest CAPE and a skinny
skew-t profile suggests heavy rain and flash flood potential across
the CWA. Due to these indices, the WPC has most of the Commonwealth
under a day 1 excessive rainfall outlook.

As the frontal boundary approaches the forecast area, showers and
thunderstorms will continue to increase in coverage overnight into
tomorrow morning. One can't ignore the possibilities of heavy
rainfall overnight and the flash flood potential that exists.
Especially in areas that have seen significant rainfall, saturated
soils and climatologically low flash flood guidance. Would be wise
to monitor changing conditions overnight. Showers and storms
continue into Wednesday where heavy rainfall and the potential for
flash flooding continues across the area. The WPC has the area in a
Day 2 excessive rainfall outlook for most of eastern Kentucky. The
slow moving frontal boundary will finally start exiting the forecast
area early Thursday morning bringing an end to showers and storms
from northwest to southeast into the long-term period.

.LONG TERM...(Thursday through Tuesday)
Issued at 343 PM EDT TUE AUG 9 2022

Key Messages:

* Drier and cooler weather will move in for the weekend
* Renewed chances of thunderstorms return next week

The period will begin wet, as a quasi-stationary boundary slowly
sags southward on Thursday. This will keep PoPs 30 to 50 percent
range in southeast portions of Kentucky the first part of the day
before drying out in the afternoon for many locations. A secondary
cold front along with a upper level trough axis will push
southward through the Ohio Valley ushering in much drier and
cooler weather for the weekend. This will send PWAT values below
normal for this time of year in the -2 to -3 standard deviations
range. This northerly flow and surface high building southward
will lead to afternoon high temperatures in the upper 70s to lower
80s and overnight lows in the mid to upper 50s through the
weekend. However, valley locations will likely come in a little
cooler in the lower 50s given the high pressure and lower
dewpoints. This will be nearer the 10th percentile of the NBM and
blended that direction.

Moving into next week, we will remain in between the ridging in
the Plains and toughing in the east. This could lead to more wet
weather particularly in the afternoon and evening time as
southerly flow engages. The good news is we remain on the cooler
side of the trough axis. Given the uncertainty going into the
period will remain close to the NBM for PoPs which are generally
in the 20 to 40 percent range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 132 PM EDT TUE AUG 9 2022

Mostly VFR conditions are expected through the afternoon before
decreasing CIGS and increasing showers and thunderstorms could
bring near MVFR conditions to all terminals. Increasing
precipitation coverage overnight will impact all terminals and
areas of fog could allow for terminals to experience MVFR
conditions. Showers and storms continue through the end of the
period. Due to low CIGS and areas of heavier rainfall, MVFR
visibilities will remain possible through the end of the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday evening for KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...VORST
LONG TERM...DJ
AVIATION...VORST
Hazardous weather outlook, Aug 9, 3:36 PM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
336 PM EDT Tue Aug 9 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-102245-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
336 PM EDT Tue Aug 9 2022

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are expected continue through the evening into the
overnight hours. Storms are expected to be slow moving and contain
heavy rainfall. This will lead to some instances of high water
with isolated to scattered occurrences of flash flooding possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Slow moving thunderstorms that could move repeatedly over the same
areas on Wednesday will lead to additional bouts of heavy
rainfall. This will result in some instances of high water with
scattered instances of flash flooding possible.

Thunderstorms are also possible on Thursday, Sunday, and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any occurrences of flooding
that occur this week.

VORST/DJ

In the hours before

Special weather statement, Aug 9, 1:16 PM EDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service JACKSON KY
116 PM EDT Tue Aug 9 2022

KYZ085>087-091745-
Whitley KY-Knox KY-Bell KY-
116 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of west central Bell,
southwestern Knox and east central Whitley Counties through 145 PM
EDT...

At 115 PM EDT, Doppler radar was tracking a strong thunderstorm over
Permon, or 8 miles southwest of Barbourville, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Carpenter and Siler around 120 PM EDT.
  Gausdale around 125 PM EDT.
  Permon and Goins around 130 PM EDT.
  Clate around 135 PM EDT.

Other locations in the path of this storm include Indian Creek,
Birdseye, Barbourville, King, Swan Lake, Swanpond, Bryants Store,
Dishman Springs, Hubbs, Boone Heights, Myrick and Brush Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3669 8406 3686 8412 3696 8387 3670 8378
TIME...MOT...LOC 1715Z 254DEG 6KT 3680 8401

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DJ
Special weather statement, Aug 9, 2:29 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
229 PM EDT Tue Aug 9 2022

KYZ080-085-086-091900-
Whitley KY-Knox KY-Laurel KY-
229 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southeastern Laurel,
northwestern Knox and north central Whitley Counties through 300 PM
EDT...

At 229 PM EDT, Doppler radar was tracking a strong thunderstorm over
Faber, or 8 miles north of Williamsburg, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Moore Hill and North Corbin around 235 PM EDT.
  Wilton around 240 PM EDT.
  Indian Creek, Rossland, Bertha Station, Gray, Permon, Lynn Camp
  and McHargue around 245 PM EDT.

Other locations in the path of this storm include Arkle, Dishman
Springs, Swan Lake, Lowell, Emmanuel, Baileys Switch, Bentley
Station, Garrich, Swanpond, Tuttle, Barbourville, Cannon, Heidrick,
Jarvis, Boone Heights, Cranes Nest, Knoxfork, Artemus, Brush Creek
and Gibbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3679 8418 3693 8423 3705 8389 3681 8382
TIME...MOT...LOC 1829Z 254DEG 23KT 3686 8412

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BB
Special weather statement, Aug 9, 2:47 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service JACKSON KY
247 PM EDT Tue Aug 9 2022

KYZ085-086-091915-
Whitley KY-Knox KY-
247 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southwestern Knox
and central Whitley Counties through 315 PM EDT...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bon, or near Williamsburg, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Emlyn around 255 PM EDT.
  Suttons Mill, Yaden and Wofford around 300 PM EDT.
  Julip, Lucky, Verne and Dixie around 305 PM EDT.

Other locations in the path of this storm include Louden, Perkins,
Gausdale, Clate, Carpenter, King, Birdseye, Bryants Store, Siler,
Goins and Hubbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3668 8414 3679 8418 3681 8381 3674 8382
      3674 8383 3672 8383 3671 8385 3671 8386
      3670 8387
TIME...MOT...LOC 1847Z 252DEG 23KT 3671 8421

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GEOGERIAN
Special weather statement, Aug 9, 3:51 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
351 PM EDT Tue Aug 9 2022

KYZ087-092030-
Bell KY-
351 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of central Bell County
through 430 PM EDT...

At 350 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Pineville, or over Pineville, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Ponza around 400 PM EDT.
  Calvin around 405 PM EDT.

Other locations in the path of this storm include Varilla, Miracle,
Oaks and Balkan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3671 8375 3679 8370 3676 8354 3672 8355
      3669 8356 3665 8358
TIME...MOT...LOC 1950Z 289DEG 6KT 3674 8365

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:16 PM EDTSpecial Weather StatementJKLKnox29 min
Aug 9, 2:29 PM EDTSpecial Weather StatementJKLKnox31 min
Aug 9, 2:47 PM EDTSpecial Weather StatementJKLWhitley28 min
Aug 9, 2:52 PM EDTSevere Thunderstorm WarningJKLKnox, Whitley38 min
Aug 9, 3:03 PM EDTAreal Flood AdvisoryJKLKnox, Whitley117 min
Aug 9, 3:46 PM EDTAreal Flood AdvisoryJKLBell, Knox3 hr
Aug 9, 3:51 PM EDTSpecial Weather StatementJKLBell39 min
Aug 9, 5:16 PM EDTSpecial Weather StatementJKLPike29 min
Aug 9, 7:13 PM EDTAreal Flood AdvisoryJKLPulaski, Wayne3 hr

Nearby

Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.